HOME

Why Quitting Your Antidepressant May Cause Unexpected Weight Gain

One of the most common side effects that come with taking antidepressants like Effexor or Prozac is weight gain, so when people stop taking their medication, they may be surprised to find themselves gaining weight in spite of not having changed their diet at all. But why does this happen? This article explains why you can expect to gain weight if you stop an antidepressant, including the specific risks involved with Effexor and Prozac, and what you can do about it so you can avoid those unwanted pounds.

The Science Behind Antidepressant-Induced Weight Gain

While some antidepressants can cause weight gain as a side effect, the science behind how much weight one can expect to gain from quitting an antidepressant varies. For example, stopping Effexor may lead to a 1-pound increase in weight while stopping Prozac may lead to a 3-5 pound increase in weight. The reason for these differences is not entirely clear, but it may be because of the way that the body responds to each medication. One theory states that when people stop taking Effexor, their appetite may return to normal levels and they could eat more food. In contrast, when people stop taking Prozac, their appetite remains suppressed and they don’t feel hungry so they do not eat enough food. Some studies show that people who are depressed often have trouble eating or overeating, which can also lead to gaining weight. It’s possible that the antidepressant helps curb this behavior by stimulating serotonin release in the brain. Scientists believe this helps control appetite and moods while on the drug. When someone stops taking an antidepressant, they may experience withdrawal symptoms such as nausea, diarrhea, headaches and dizziness which may make them less likely to want to engage in physical activity like exercising or going on walks which are good ways of burning calories.

How Much Weight Can You Expect to Gain?

Quitting your antidepressant can cause weight gain, but the amount of weight gained will vary from person to person. One study found that those who were on Effexor had an average weight gain of 15 lbs, and those taking Prozac had an average weight gain of 11 lbs. This could be because certain antidepressants are more likely to cause weight gain than others. Another reason for weight gain after quitting an antidepressant is because quitting can lead to withdrawal symptoms such as anxiety or depression which may be linked with overeating. If you quit taking a medication that helps with these symptoms, you may find yourself feeling more anxious or depressed which can make it difficult to control appetite.

Effexor and Prozac are both examples of selective serotonin reuptake inhibitors (SSRIs) which help decrease serotonin levels in the brain by increasing its reuptake (bringing back). SSRIs do this by blocking a transporter protein called SERT. For some people, lowering their serotonin levels by stopping treatment with SSRI’s like Effexor or Prozac might result in weight gain due to increased appetite from emotional eating – a natural coping mechanism.

Why Does This Happen?

The weight gain is due to a decrease in serotonin levels. When someone takes an antidepressant like Prozac or Effexor, the brain’s serotonin level remains high and helps maintain feelings of fullness and satisfaction after eating. This can lead to overeating and subsequent weight gain. It’s important to note that this effect only happens with antidepressants that are selective serotonin reuptake inhibitors (SSRIs) — drugs that work by blocking the reuptake of serotonin into the cells in your brain. Other types of antidepressants have different mechanisms for working on depression and do not cause this side effect. They include tricyclic antidepressants, monoamine oxidase inhibitors (MAOI), and serotonin norepinephrine reuptake inhibitor (SNRI).

What You Can Do About It

If you are dealing with depression and are considering quitting your antidepressant, talk to your doctor first. There may be other options available that can help you manage depression without medication. If you decide to stop taking your antidepressant, it is important to have an understanding of the possible side effects. Some people experience weight gain while they are on their medication and find that they lose weight after quitting the medication. It is difficult to predict how much weight one can expect to gain while on or off the medication because there are many factors that play into this decision including diet, exercise level, and lifestyle habits. For some people, when they stop taking their antidepressants, they start overeating again due to increased appetite caused by withdrawal from the drugs. For others who didn’t experience any changes in appetite while on the medications, it might not affect them either way.

How Much Weight Can One Expect To Gain? It is difficult to predict how much weight one can expect to gain while on or off the medication because there are many factors that play into this decision including diet, exercise level, and lifestyle habits. For some people, when they stop taking their antidepressants, they start overeating again due to increased appetite caused by withdrawal from the drugs. For others who didn’t experience any changes in appetite while on the medications, it might not affect them either way.

Resources

When people stop taking antidepressants, they may experience withdrawal symptoms that could include weight gain. Studies have found that people who stopped taking Prozac or Effexor gained an average of 5-8 lbs after discontinuing the drug. This is due to the rebound effect and can continue for up to six months after stopping the medication.

The antidepressant rebalances your brain chemistry by suppressing levels of serotonin, dopamine and norepinephrine which are neurotransmitters responsible for mood stability and appetite control. When you stop taking it, these neurotransmitters go back to their natural levels but not quite as high so it takes a while for your body’s chemistry to balance out once again. That means that you’re more likely to feel hungry (because your serotonin level has gone down) and this might also lead to low energy levels.

The good news is that even if you’re gaining weight during this time, most of it should be water weight because your metabolism will eventually stabilize and then start burning more calories. Plus, there are ways to counteract some of the effects by following a healthy diet with plenty of fruits and vegetables.

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button